Alert archive / Kansas / Flash Flood Warnings in 1997

Flash Flood Warning 17, NWS Springfield, MO

May 30, 1997Cherokee County, Crawford County, Kansas; Jasper County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at May 30, 1997, 7:56 AM CDT for Cherokee County, Crawford County, Kansas; Jasper County, Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 1997, 7:56 AM CDT (12:56 UTC)
Expired
May 30, 1997, 2:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Cherokee County, KS, Crawford County, KS, Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 106 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 301257
FFWSGF
KSC021-037-MOC097-145-301900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 AM CDT FRI MAY 30 1997

* FLASH FLOOD WARNING FOR
  CHEROKEE COUNTY - SOUTHEASTERN KANSAS
  CRAWFORD COUNTY - SOUTHEASTERN KANSAS
  JASPER COUNTY - SOUTHWESTERN MISSOURI
  NEWTON COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 200 PM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  LIGHTNING CREEK IN CRAWFORD COUNTY
  JASPER COUNTY HIGHWAY JJ 1.0 S OF RTE Z
  AREAS AROUND BRUSH CREEK AND SHAWNEE CREEK NORTH
  OF CHRISTINE IN CHEROKEE COUNTY KS

* CAUSE AND EFFECT
  AT 745 AM...PERSISTENT MODERATE RAINFALL CONTINUES TO OCCUR
  FROM WESTERN CRAWFORD COUNTY TO COLUMBUS KS TO NEOSHO.

* FORECAST CONDITIONS
  DOPPLER RADAR INDICATES 1 TO 2 INCHES OF RAINFALL HAVE
  OCCURRED OVER THIS AREA...AND ANOTHER 1 TO 1 AND 1/2 INCHES
  CAN BE EXPECTED THIS MORNING.

A COOPERATIVE OBSERVER IN WACO RECORDED 2.26 INCHES OF RAIN
OVERNIGHT...AND NEOSHO CITY POLICE REPORT SOME MINOR STREET FLOODING IN
THE CITY.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

JDG/WM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:40 AM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, May 30, 2:40 AM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 AM CDT FRI MAY 30 1997

WELL...LATEST SFC ANLYS DENOTES SFC LOW OVR TX PANHANDLE...WITH WRMFNT
FM TIK-UMN-JBR.  LATEST IR LOOP SHOWING TOPS COOLING OVR SE KS WHILE
MCS OVR OK WEAKENS.  KICT AND KSGF RADARS STILL SHOWING LEVELS 3 AND 4
MOVG OUT OF KS.  AM CONFINDENT OF RAIN THIS AM...AND AGREE WITH SELS
94O OVR UNO AND BOOTHEEL AREA FOR SLIGHT CHC OF SVR...BUT NOT UP TO STL.

...FCST PROB OF DAY...WHAT TO DO WITH FFA.

DEFINITELY WANT FFA FOR THIS AM...BUT FEEL WE NEED TO EXTEND FFA FOR
THIS AFTN FOR E CWA.  THE FRED GLASS MCC1 MACRO STILL PINPOINTING
K INDICES OF ARND 30...H8 MSTR CONVERGENCE...LLVL THETA E ADVECTION
AND H5 SHRTWV OVR AREA.  H7 OMEGAS STILL ARND 9-11 MICROBARS/SEC
OVR UNO GRP THIS AFTN.  PLUS SCHROEDER RULE IS IN EFFECT!!!

TEMPS WL BE TRICKY WITH PCPN...WRMFNT TO S...THEN COOL NLY WINDS
WITH COOL CANADIAN HI THAT IS OVR NRN PLAINS.  WITH NLY WIND NOT
WORRIED ABOUT FOG TNGT...BUT LOOKS LIKE A WELL BELOW NORMAL SAT.

BUT FOR NOW WL LEAN TOWARDS MORE AGGRESSIVE ETA WHICH HAS 2 WAVES
PUSHING THROUGH.  PWS APPROACH 1.5 AND SFC DEWPOINTS STAY IN LOW
TO MID 60S.  LAST FINAL THOUGHT...LARGE RIDGE OVR ROCKIES WL
PUT GORDON/NINE RULE IN EFFECT THIS WEEKEND...BEWARE CNTRL/SRN PLAINS!!

RECOMMENDATIONS:
SGF: THIS AM...FFA...WITH OCNL R...SOME WITH LCL HEAVY RAIN.  THIS AFTN:
DECR CLDNS WITH SCT RASH. HI 65-70. SE 5-10 BECMG NW LATE. POP 50%
JLN: THIS AM: FFA...WITH OCNL R...SOME WITH LCL HEAVY RA. THIS AFTN:
DECR CLDNS WITH SCT RASH.  HI ARND 70.  SE 5-10 BECMG NW LATE. POP 40%.
UNO/VIH: EXPAND FFA FOR TDY. PERIODS OF RASH/TRW.  HIGH ARND 70. SE 10 MPH.
AIZ...FFA THIS AM...CLDY WITH PERIODS OF RAIN...WITH LCL HEAVY RA.
THIS AFT: M/CLDY WITH SCT RASH.  POP 40%  HI 65-70.

SGF RB 068/055 070/050 075 25+3-
JLN RB 071/056 074/050 077 25+2-

GORDON/TAGGART

In the hours before

Special weather statement, May 30, 4:29 AM CDT, 3 hours 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 AM CDT FRI MAY 30 1997

...FLASH FLOOD WATCH IN EFFECT FOR FRIDAY MORNING FOR ALL OF
SOUTHWEST MISSOURI...SOUTHEAST KANSAS AND A PORTION OF THE LAKE OF
THE OZARK COUNTIES...

...FLASH FLOOD WATCH IS IN EFFECT FOR A GOOD PORTION OF SOUTH
CENTRAL MISSOURI FOR ALL OF TODAY...

ALL OF OUR 34 COUNTIES OF MISSOURI AND 3 COUNTIES OF SOUTHEAST KANSAS
REMAIN UNDER A FLASH FLOOD WATCH FOR THIS MORNING.
HOWEVER...MILLER...MARIES...PULASKI...PHELPS...LACLEDE...WRIGHT...
DOUGLAS...OZARK...HOWELL....TEXAS....DENT...SHANNON AND OREGON
COUNTIES HAVE A FLASH FLOOD WATCH FOR ALL OF TODAY.

THE MORNING WATCH INCLUDES THE CITIES OF JOPLIN...BRANSON...
SPRINGFIELD...AS WELL AS COLUMBUS AND PITTSBURG
KANSAS.  THE WATCH FOR BOTH THIS MORNING AND THIS AFTERNOON INCLUDES
THE CITY OF ROLLA AND WEST PLAINS AS WELL AS THE TOWNS OF
ALTON...VIENNA AND LICKING.

AREAS OF LIGHT TO MODERATE RAINFALL WITH SOME ISOLATED THUNDERSTORMS
CONTINUE TO MOVE EAST OUT OF KANSAS.  AS THE NIGHT GOES ALONG...THIS
ACTIVITY WILL INCREASE IN AREAL COVERAGE AND OVERALL INTENSITY.

DOPPLER WEATHER RADAR HAS ESTIMATED OVER 1 INCH OF RAINFALL FROM
PITTSBURG KS TO MCCUNE KS.  ADDITIONAL REPORTS INCLUDE AROUND 3/4 OF AN
INCH FROM HORTON TO NEVADA IN VERNON COUNTY.

RAINFALL AMOUNTS OF A HALF AN INCH TO 1 AND 1 ONE HALF INCHES CAN BE
EXPECTED THROUGH MID MORNING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS POSSIBLE FLOODING
SITUATION.

GORDON
Special weather statement, May 30, 4:34 AM CDT, 3 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 AM CDT FRI MAY 30 1997

...FLASH FLOOD WATCH IN EFFECT FOR FRIDAY MORNING FOR ALL OF
SOUTHWEST MISSOURI...SOUTHEAST KANSAS AND A PORTION OF THE LAKE OF
THE OZARK COUNTIES...

...FLASH FLOOD WATCH IS IN EFFECT FOR A GOOD PORTION OF SOUTH
CENTRAL MISSOURI FOR ALL OF TODAY...

ALL OF OUR 34 COUNTIES OF MISSOURI AND 3 COUNTIES OF SOUTHEAST KANSAS
REMAIN UNDER A FLASH FLOOD WATCH FOR THIS MORNING.
HOWEVER...MILLER...MARIES...PULASKI...PHELPS...LACLEDE...WRIGHT...
DOUGLAS...OZARK...HOWELL....TEXAS....DENT...SHANNON AND OREGON
COUNTIES HAVE A FLASH FLOOD WATCH FOR ALL OF TODAY.

THE MORNING WATCH INCLUDES THE CITIES OF JOPLIN...BRANSON...
SPRINGFIELD...AS WELL AS COLUMBUS AND PITTSBURG
KANSAS.  THE WATCH FOR BOTH THIS MORNING AND THIS AFTERNOON INCLUDES
THE CITY OF ROLLA AND WEST PLAINS AS WELL AS THE TOWNS OF
ALTON...VIENNA AND LICKING.

AREAS OF LIGHT TO MODERATE RAINFALL WITH SOME ISOLATED THUNDERSTORMS
CONTINUE TO MOVE EAST OUT OF KANSAS.  AS THE NIGHT GOES ALONG...THIS
ACTIVITY WILL INCREASE IN AREAL COVERAGE AND OVERALL INTENSITY.

DOPPLER WEATHER RADAR HAS ESTIMATED OVER 1 INCH OF RAINFALL FROM
PITTSBURG KS TO MCCUNE KS.  ADDITIONAL REPORTS INCLUDE AROUND 3/4 OF AN
INCH FROM HORTON TO NEVADA IN VERNON COUNTY.

RAINFALL AMOUNTS OF A HALF AN INCH TO 1 AND 1 ONE HALF INCHES CAN BE
EXPECTED THROUGH MID MORNING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS POSSIBLE FLOODING
SITUATION.

GORDON
Special weather statement, May 30, 5:00 AM CDT, 2 hours 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-

HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 AM CDT FRI MAY 30 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...FLASH FLOOD WATCH FOR THIS MORNING FOR SOUTHWEST MISSOURI AND
AND SOUTHEAST KANSAS...

...FLASH FLOOD WATCH FOR BOTH THIS MORNING AND THIS AFTERNOON FOR
PORTIONS OF SOUTH CENTRAL MISSOURI...

THE COMBINATION OF LOW PRESSURE OVER SOUTHWEST OKLAHOMA...AN ATTACHED
WARM FRONT THAT EXTENDS TO NEAR WEST PLAINS...A SERIES OF UPPER
LEVEL DISTURBANCES AND COPIOUS AMOUNTS OF LOW LEVEL MOISTURE WILL
CREATE THE POSSIBILITY OF HEAVY RAIN ACROSS THE ENTIRE REGION.
WESTERN AREAS...SUCH AS PITTSBURG KS...JOPLIN...SPRINGFIELD
AND BRANSON WILL HAVE HEAVY RAIN THIS MORNING.  AREAS IN THE EAST SUCH
AS ROLLA AND WEST PLAINS WILL HAVE THE THREAT OF HEAVY RAIN THROUGH
6 PM.

ADDITIONAL RAINFALL WILL LIKELY CAUSE FLASH FLOODING OF STREAMS AND
CREEKS AND OTHER LOW LYING AREAS.  DO NOT CROSS ANY ROADS THAT ARE
COVERED BY WATER  IN ADDITION...CAMPERS SHOULD NOT CAMP CLOSE TO
STREAMS AND CREEKS AS THEY CAN RISE VERY QUICKLY.

AS THE LOW AND THE WARM FRONT MOVE EAST...THERE WILL BE A SLIGHT CHANCE
FOR A FEW OF THE THUNDERSTORMS TO BECOME SEVERE.  THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE FROM 2 PM TO 8 PM...GENERALLY EAST OF A
SALEM TO WEST PLAINS LINE.   HOWEVER THE GREATEST THREAT WILL BE OVER
EASTERN ARKANSAS.

AFTER THIS SYSTEM PUSHES EAST TONIGHT...COOL CANADIAN HIGH PRESSURE
WILL BRING A MIX OF CLOUDS AND SUN OVER THE AREA WITH BELOW
NORMAL TEMPERATURES FOR THE FIRST DAY OF THE WEEKEND.

GORDON/TAGGART
Special weather statement, May 30, 5:02 AM CDT, 2 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-

HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 AM CDT FRI MAY 30 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...FLASH FLOOD WATCH FOR THIS MORNING FOR SOUTHWEST MISSOURI AND
AND SOUTHEAST KANSAS...

...FLASH FLOOD WATCH FOR BOTH THIS MORNING AND THIS AFTERNOON FOR
PORTIONS OF SOUTH CENTRAL MISSOURI...

THE COMBINATION OF LOW PRESSURE OVER SOUTHWEST OKLAHOMA...AN ATTACHED
WARM FRONT THAT EXTENDS TO NEAR WEST PLAINS...A SERIES OF UPPER
LEVEL DISTURBANCES AND COPIOUS AMOUNTS OF LOW LEVEL MOISTURE WILL
CREATE THE POSSIBILITY OF HEAVY RAIN ACROSS THE ENTIRE REGION.
WESTERN AREAS...SUCH AS PITTSBURG KS...JOPLIN...SPRINGFIELD
AND BRANSON WILL HAVE HEAVY RAIN THIS MORNING.  AREAS IN THE EAST SUCH
AS ROLLA AND WEST PLAINS WILL HAVE THE THREAT OF HEAVY RAIN THROUGH
6 PM.

ADDITIONAL RAINFALL WILL LIKELY CAUSE FLASH FLOODING OF STREAMS AND
CREEKS AND OTHER LOW LYING AREAS.  DO NOT CROSS ANY ROADS THAT ARE
COVERED BY WATER!  IN ADDITION...CAMPERS SHOULD NOT CAMP CLOSE TO
STREAMS AND CREEKS AS THEY CAN RISE VERY QUICKLY.

AS THE LOW AND THE WARM FRONT MOVE EAST...THERE WILL BE A SLIGHT CHANCE
FOR A FEW OF THE THUNDERSTORMS TO BECOME SEVERE.  THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE FROM 2 PM TO 8 PM...GENERALLY EAST OF A
SALEM TO WEST PLAINS LINE.   HOWEVER THE GREATEST THREAT WILL BE OVER
EASTERN ARKANSAS.

AFTER THIS SYSTEM PUSHES EAST TONIGHT...COOL CANADIAN HIGH PRESSURE
WILL BRING A MIX OF CLOUDS AND SUN OVER THE AREA WITH BELOW
NORMAL TEMPERATURES FOR THE FIRST DAY OF THE WEEKEND.

GORDON/TAGGART

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:35 AM CDTFlash Flood WarningSGFDouglas, Laclede, Texas, Webster, Wright4 hr
May 30, 12:14 PM CDTFlash Flood WarningSGFMaries, Miller, Pulaski4 hr
May 30, 1:31 PM CDTFlash Flood WarningSGFDent, Shannon3 hr

Nearby

Flash Flood Warnings in Kansas, 1997Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.